Nebraska, 2016High Wind in Nebraska, February 7, 2016
February 7, 2016 · NWS LBF · 15 events in 15 counties and zones
A strong storm system produced high winds across portions of western and north central Nebraska during the late morning and afternoon hours on February 7th. Northwest winds of 30 to 40 mph with occasional gusts to around 60 mph occurred at some locations.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system produced high winds across portions of western and north central Nebraska during the late morning and afternoon hours on February 7th. Northwest winds of 30 to 40 mph with occasional gusts to around 60 mph occurred at some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 7, 5:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 7, 5:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 AM CST SUN FEB 7 2016
.SYNOPSIS...
ISSUED AT 329 AM CST SUN FEB 7 2016
AT H5 CLOSED LOW OVER THE ARROWHEAD OF MINNESOTA WITH AN ASSOCIATED
STRONG 995MB SURFACE LOW. CUTOFF LOW OVER ALABAMA. HIGH PRESSURE AT
H5 OFF THE CALIFORNIA COAST WITH STRONG RIDGE INTO ALASKA.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 329 AM CST SUN FEB 7 2016
MAIN FORECAST CHALLENGE TODAY WILL BE HIGH WINDS. MODELS IN FAIR
AGREEMENT. HAVE GONE WITH HIGHER GFS SOLUTION. WESTERN NEBRASKA IS
IN FAST NORTHWEST FLOW WITH STRONG 250MB JET 130+ AND 850MB WINDS
50KTS TO 60KTS OVER HEAD ALL DAY. LAPSE RATES INDICATING WINDS ALOFT
WILL MIX DOWN WITH STRONG CAA AND FALLING 850MB TEMPERATURES. HAVE
EXPANDED HIGH WIND WARNING SOUTH AND INCLUDED ALL OF THE EASTERN
NEBRASKA PANHANDLE AND KEITH COUNTY AREAS PRONE TO BLOW. STRONG
UPPER SUPPORT ALL DAY. WILL CONTINUE SPS FOR SOUTHERN COUNTIES.
HIGHS TODAY AROUND 35F. HAVE INCLUDED A SCHC RAIN SNOW MIX LATE THIS
AFTERNOON FOR NORTH CENTRAL NEBRASKA. CHANGED TO SNOW AFTER 00Z AND
RAN THROUGH MIDNIGHT MAINLY HOLT BOYD AND WHEELER COUNTIES WITH A
DUSTING. WITH THE STRONG WINDS TODAY OVER ALL OF WESTERN NEBRASKA
COULD BE CONCERNS WITH SOME BLOWING AND DRIFTING. WILL HAVE TO WATCH
OBSERVATIONS AND DOR CAMERAS TODAY TO SEE THE EFFECT OF THE WINDS.
HAVE INCLUDED PATCHY BLOWING SNOW MAINLY EAST OF HIGHWAY 83 BUT MAY
HAVE TO EXPAND. WINDS WILL STAY AT ADVISORY CRITERIA OVER NORTH
CENTRAL NEBRASKA THOUGH THE EARLY EVENING. HAVE CUT THE WARNING BACK
TO 00Z. LOWS IN THE TEENS WEST AND 20S NORTH CENTRAL.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 329 AM CST SUN FEB 7 2016
MID RANGE...MONDAY AND TUESDAY...MAIN FORECAST CHALLENGES ARE WIND
AND PRECIPITATION. STRONG WINDS FROM SUNDAYS SYSTEM CONTINUES
THROUGH MUCH OF MONDAY...WITH THE HIGHEST SPEEDS GENERALLY EAST OF
HIGHWAY 83. THE NAM...GFS...AND ECM ARE IN GOOD AGREEMENT WITH
850HPA WINDS AROUND 40 KTS IN THE PANHANDLE TO 50 KTS NORTH CENTRAL.
LOW LEVEL LAPSE RATES ARE NOT AS STEEP AS SUNDAY WITH SFC TO 850 HPA
AROUND 6C/KM PER FORECAST SOUNDINGS...WHICH WILL SOMEWHAT LIMIT
MIXING. ALSO...THE PRESSURE GRADIENT RELAXES IN THE AFTERNOON...SO
NOT EXPECTING A HIGH WIND EVENT. A SHORTWAVE WILL THEN PASS THROUGH
CENTRAL NEBRASKA LATE TUESDAY AS A 250HPA JET STREAK APPROACHES FROM
THE NORTH. INTRODUCED -RASN TUE AFTERNOON AND -SN TUE NIGHT/WED
MORNING FOR PARTS OF NORTHERN NEBRASKA...GENERALLY NORTH OF HIGHWAY
2. THE MODELS ARE IN GOOD AGREEMENT WITH STRONG 500-700 HPA
FRONTOGENSIS AND A RIBBON OF MID LEVEL MOISTURE ACROSS
CENTRAL/EASTERN NEBRASKA. GFS AND NAM FORECAST SOUNDINGS INDICATE
LOW LEVEL MOISTURE AND LIFT AS WELL...WITH THE BEST WINDOW GENERALLY
00Z TO 06Z WEDNESDAY. SATURATION AND OMEGA LIE WELL BELOW THE DGZ SO
ONLY LIGHT SNOW EXPECTED. WITH MIN TEMPS IN THE MID TO UPPER
20S...NEAR CLIMO TO SLIGHTLY LOWER SLR WILL LIMIT ACCUMULATION TO A
DUSTING AT MOST.
LONG RANGE...WEDNESDAY TO SATURDAY...WESTERN NEBRASKA IS PLACED IN
AMPLIFIED NORTHWEST FLOW ALOFT. THE ECE IS MORE AGGRESSIVE WITH WAA
MIDWEEK WITH HIGHS IN THE 50S WHEREAS THE MEX GUIDANCE DELAYS IT
UNTIL THE WEEKEND. TEMPERATURES USE A GENERAL BLEND THROUGH THE
EXTENDED PERIOD...ALTHOUGH THE GFS APPEARS TO HAVE A BETTER HANDLE
ON SNOW PACK EFFECT. WEDNESDAY HAS THE POTENTIAL TO BE ONE OF THE
MILDEST DAYS WITH DOWNSLOPING WINDS AND FAIR SKIES. THE ECM BRINGS
ANOTHER SHORTWAVE THROUGH CENTRAL NEBRASKA ON FRIDAY...WITH THE BEST
MOISTURE PROFILES ACROSS NORTH CENTRAL.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 539 AM CST SUN FEB 7 2016
VERY STRONG NORTHWEST WINDS AT THE SURFACE AND ALOFT WILL BE THE
MAIN CONCERN FOR AVIATION OVER WESTERN NEBRASKA. A STRONG STORM
SYSTEM MOVING INTO THE ARROWHEAD OF MINNESOTA WILL CAUSE STRONG
WINDS OVER WESTERN NEBRASKA TODAY. WINDS WILL INCREASE THROUGH THE
MORNING OVER NORTHERN NEBRASKA AND SPREAD SOUTH INTO SOUTHERN
NEBRASKA. WINDS AT 850MB WILL BE OUT OF THE NORTHWEST AT 50 TO
60KTS. AT THE SURFACE SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS
TO 50 OR 55 MPH ARE EXPECTED THROUGH THE AFTERNOON AT KVTN.
NORTHWEST WINDS AT 25 TO 35 MPH WITH GUST TO 45 OR 50 MPH ARE
EXPECTED AT KLBF. CEILINGS WILL CONTINUE VFR THROUGH MONDAY. SOME
AREAS OF LIGHT SNOW ARE POSSIBLE OVER NORTH CENTRAL NEBRASKA THIS
EVENING FROM KANW TO KONL.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM
CST /5 PM MST/ THIS EVENING FOR NEZ004>010-022>029-035-056-057-
094.
&&
SYNOPSIS...POWER
SHORT TERM...POWER
LONG TERM...SNIVELY
AVIATION...POWER
Hazardous weather outlook, Feb 7, 5:18 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 AM CST SUN FEB 7 2016
NEZ004>010-022>029-035>038-056>059-069>071-094-081130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
518 AM CST SUN FEB 7 2016 /418 AM MST SUN FEB 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
A STORM SYSTEM MOVING ACROSS THE NORTHERN PLAINS TODAY WILL BRING VERY
STRONG NORTHWEST WINDS TO WESTERN NEBRASKA. NORTHWEST WINDS AT 15
TO 25 MPH WILL INCREASE THROUGH THE MORNING AND BE STRONGEST THIS
AFTERNOON WITH SUSTAINED WINDS AT 35 TO 45 MPH OVER NORTHERN
NEBRASKA AND 25 TO 35 MPH OVER SOUTHERN NEBRASKA.
THE STRONG WINDS WILL CAUSE BLOWING OF SNOW IN OPEN AREAS
REDUCING VISIBILITIES. DRIFTING SNOW WILL BE POSSIBLE ON EAST WEST
ROADS AND WILL CAUSE SLICK SPOTS ON ROAD SURFACES. STRONG CROSS
WINDS WILL CAUSE DIFFICULT DRIVING FOR HIGH PROFILE VEHICLES.
IF YOU ARE TRAVELING ACROSS WESTERN NEBRASKA TODAY BE PREPARED FOR
STRONG WINDS. CONSULT HIGH WIND WARNING FOR NORTHERN NEBRASKA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
POWER
In the hours before
Special weather statement, Feb 7, 4:04 AM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 AM CST SUN FEB 7 2016
NEZ036>038-058-059-069>071-080015-
MCPHERSON-LOGAN-CUSTER-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE CITIES OF...TRYON...RINGGOLD...STAPLETON...
BROKEN BOW...GRANT...NORTH PLATTE...CHAMPION...ENDERS...
IMPERIAL...WAUNETA...HAYES CENTER...CURTIS...EUSTIS...MAYWOOD
404 AM CST SUN FEB 7 2016 /304 AM MST SUN FEB 7 2016/
...STRONG NORTHWEST WINDS OVER WESTERN NEBRASKA TODAY...
A STORM SYSTEM OVER THE ARROWHEAD OF MINNESOTA WILL CAUSE STRONG
WINDS OVER WESTERN NEBRASKA TODAY. NORTHWEST WINDS WILL INCREASE
THROUGH THE MORNING OVER NORTHERN NEBRASKA AND SPREAD SOUTH INTO
SOUTHERN NEBRASKA THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE
THROUGH THE MORNING AND BE SUSTAINED AT 30 TO 40 MPH THIS
AFTERNOON WITH GUSTS TO AROUND 50 MPH. THE STRONG WINDS WILL CAUSE
BLOWING OF SNOW IN OPEN AREAS REDUCING VISIBILITIES. DRIFTING SNOW
WILL BE POSSIBLE ON EAST WEST ROADS AND WILL CAUSE SLICK SPOTS ON
ROAD SURFACES. STRONG CROSS WINDS WILL CAUSE DIFFICULT DRIVING FOR
HIGH PROFILE VEHICLES.
POWER
High Wind, Eastern Cherry
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Eastern Cherry forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph with occasional gusts to near 60 mph occurred across eastern Cherry County during the late morning hours into the afternoon hours. The Valentine ASOS recorded a wind gust to 58 mph at 1056 am CST and again at 1237 pm CST.
High Wind, Keya Paha
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Keya Paha forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph with occasional gusts to near 60 mph occurred across Keya Paha County during the late morning hours into the afternoon hours. The nearby Valentine ASOS recorded a wind gust to 58 mph at 1056 am CST and again at 1237 pm CST.
High Wind, Brown
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Brown forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph with occasional gusts to near 60 mph occurred across Brown County during the late morning hours into the afternoon hours. The Ainsworth AWOS recorded a wind gust to 58 mph at 1215 pm CST.
High Wind, Rock
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Strong northwest winds sustained above 40 mph occurred across Rock County during the late morning and early afternoon hours. A mesonet observation near Newport recorded sustained winds of 45 mph at 1127 am CST.
High Wind, Boyd
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Boyd forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Strong northwest winds sustained above 40 mph occurred across Boyd County during the late morning and early afternoon hours. A mesonet observation near Butte recorded sustained winds of 41 mph at 1 pm CST.
High Wind, Holt
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Holt forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Strong northwest winds sustained above 40 mph occurred across Holt County during the late morning and early afternoon hours. The O'Neill AWOS recorded sustained winds of 44 mph at 12 pm CST.
High Wind, Thomas
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Thomas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph with gusts to near 60 mph occurred across Thomas County during the late morning and early afternoon hours. The Thedford AWOS recorded a 63 mph wind gust at 1255 pm MST.
High Wind, Blaine
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Blaine forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Strong northwest winds sustained above 40 mph occurred across Blaine County during the late morning and early afternoon hours. Mesonet observation sites near Brewster and Dunning recorded sustained winds above 40 mph between 1127 am CST and 1 pm CST.
High Wind, Loup
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Loup forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Strong northwest winds sustained above 40 mph occurred across Loup County during the late morning and afternoon hours. Nearby Mesonet observation sites near Brewster and Dunning recorded sustained winds above 40 mph between 1127 am CST and 1 pm CST. The Nearby Broken Bow ASOS recorded a 61 mph wind gust at 223 pm CST.
High Wind, Garfield
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Garfield forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Strong northwest winds sustained above 40 mph occurred across Garfield County during the late morning and early afternoon hours. Nearby O'Neill AWOS recorded sustained winds of 44 mph at 12 pm CST.
High Wind, Wheeler
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Wheeler forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Strong northwest winds sustained above 40 mph occurred across Wheeler County during the late morning and early afternoon hours. Nearby O'Neill AWOS recorded sustained winds of 44 mph at 12 pm CST.
High Wind, Custer
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Custer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph with gusts to around 60 mph occurred across Custer County during the afternoon hours. The Broken Bow ASOS recorded a wind gust of 60 mph at 127 pm CST and a 61 mph wind gust at 223 pm CST.
High Wind, Logan
- When
- February 7, 9:00 AM CST to 6:00 PM CST
- Where
- Logan forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph with gusts to around 60 mph occurred across Logan County during the afternoon hours. The nearby Broken Bow ASOS recorded a wind gust of 60 mph at 127 pm CST and a 61 mph wind gust at 223 pm CST.
High Wind, Western Cherry
- When
- February 7, 9:00 AM MST to 6:00 PM MST
- Where
- Western Cherry forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Strong northwest winds sustained above 40 mph occurred across western Cherry County during the late morning and early afternoon hours. A mesonet observation site located 20 miles west southwest of Merriman recorded sustained winds of 46 mph at 11 am MST.
High Wind, Hooker
- When
- February 7, 9:00 AM MST to 6:00 PM MST
- Where
- Hooker forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph with gusts to near 60 mph occurred across Hooker County during the late morning and early afternoon hours. The nearby Thedford AWOS recorded a 63 mph wind gust at 1255 pm MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, February 7, 2016$115,000 · 2 events
- Winter Weather in North Carolina, February 7, 2016$80,000 · 8 events
- Blizzard in Iowa, February 7 to 8, 201622 events
- High Wind in South Dakota, February 7, 201661 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, February 7 to 8, 201619 events
- Blizzard and Winter Weather in Iowa, February 7 to 9, 201618 events
- Blizzard and Winter Weather in Minnesota, February 7 to 9, 201615 events
- High Surf in Hawaii, February 7 to 16, 201612 events
- Blizzard in North Dakota, February 7 to 8, 20169 events
- Blizzard in Minnesota, February 7 to 8, 20169 events
- High Wind in North Dakota, February 7, 20169 events
- Lake-Effect Snow and Winter Weather in Michigan, February 7 to 10, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612194, 612197, 612198, 612199, 612200, 612201, 612204, 612205, 612206, 612207, 612208, 612209, 612210, 612202, 612203.